Washington, 2012

Flash Flooding and Debris Flow in Washington, July 20, 2012

July 20, 2012 · NWS OTX · 32 events in 9 counties and zones

One of the most widespread severe weather events occurred across the Spokane County Warning Area on July 20th. Several days prior to the day of the event, a deep upper-level low slowly sagged down the Pacific Northwest Coastline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
$9,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

One of the most widespread severe weather events occurred across the Spokane County Warning Area on July 20th. Several days prior to the day of the event, a deep upper-level low slowly sagged down the Pacific Northwest Coastline. Southerly flow ahead of the low pumped moist, unstable air into the Inland Northwest. The combination of afternoon heating and smaller impulses ejecting from the offshore low kept the region very unsettled with several rounds of severe thunderstorms from the 15th through the 19th. On the morning of the 20th, the remnants of Tropical Storm Fabio became ingested into the southerly flow and transported toward the region. Meanwhile, a shortwave dropping into the Gulf of Alaska acted to kick the upper-low off the southwestern Oregon Coast inland. The upper-level wave took on a strong negative tilt, driven northeastward by a 75kt jet streak, crossing through Eastern Washington during the early to late afternoon on July 20th. The combination of strong dynamic forcing along the shortwave, presence of an abnormally moist, unstable air mass, time of day, highly diffluent flow aloft, and jet streak dynamics led to numerous severe thunderstorms across Eastern Washington. Severe hail, winds, and flash flooding were observed with storms during the early afternoon but the threat transitioned to severe winds by the mid to late afternoon as storms migrated into the Northeastern Mountains. These storms blew down hundreds of trees causing one fatality. Ferry and Okanogan Counties were the hardest hit counties and experienced power outages in some remote communities in excess of one week. Consequently, state and federal assistance was necessary. Preliminary damage figures for Ferry County estimated 2.6 million in debris removal, 1.6 million in emergency protective measures, 128 thousand for road and bridge repair, 570 thousand to building and equipment, 3.2 million for utility repair, and 163 thousand for parks and recreation. 7000 people lost power in Ferry County and three major roads were closed for sometime due to downed trees. These roads included Highway 21, 97, and 155. Utility companies estimated 200 downed power poles and 40 miles of line needed restoration. In Okanogan County, estimations of 82 thousand in debris removal, 36 thousand in emergency protective measures, 180 thousand for road and bridge repair, 419 thousand to building and equipment, 364 thousand for utility repair, and 25 thousand for parks and recreation. Cumulative figures indicated a total of 8.4 million for Ferry and 1.1 million for Okanogan. Due to the complexity and magnitude of this event, Appendix B was utilized to estimate individual costs for each event. Cumulative figures listed in the Episode narrative would be more representative of the actual event. Some reports stated that private weather instruments at residents' houses recorded winds between 80 and 100 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 20, 11:14 AM PST, 21 minutes earlier.

Area forecast discussion, Jul 20, 11:14 AM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1214 PM PDT Fri Jul 20 2012

.SYNOPSIS...
Expect a significant round of thunderstorms by this afternoon and
evening as a strong low pressure system lifts through the region.
Some of the storms could be severe and produce large hail...damaging
winds...and very heavy rains. By the weekend the weather will dry
out for most locations. Another upper level low will cross the
region Sunday night and Monday resulting in a chance of showers
for locations north of highway 2. The low will exit by Tuesday
afternoon with dry and seasonably warm weather to follow.

&&

.DISCUSSION...
There will be a few updates to the forecast this
afternoon...mainly to make adjustment to reflect reality. this
will not change the forecast much. This will still be an active
thunderstorms day with the potential for severe thunderstorms. We
have issued a Severe Thunderstorm Watch from now through 800 pm
this evening. In addition there is a Flash Flood Watch out for a
large portion of eastern Washington through 1100 pm tonight. These
could very well be dangerous storms and people should be on alert
for rapidly building thunderstorms. /Tobin

&&

.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and panhanhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        82  58  80  58  84  57 /  80  50   0   0   0  20
Coeur d'Alene  82  57  78  54  83  57 /  80  70   0   0   0  20
Pullman        80  53  80  51  82  54 /  80  20   0   0  10  20
Lewiston       91  63  90  62  91  63 /  80  10   0   0  10  20
Colville       87  57  82  54  86  56 /  80  80  10   0  10  20
Sandpoint      81  56  77  50  83  54 /  80  80  10   0  10  30
Kellogg        84  57  78  54  85  55 /  80  50  10   0  10  30
Moses Lake     84  59  84  57  86  57 /  60  10   0   0   0  10
Wenatchee      84  62  85  61  83  60 /  80  10   0   0  10  10
Omak           84  58  83  56  84  57 /  80  40   0   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
     Northern Panhandle.

     SEVERE THUNDERStorm Watch until 8 PM PDT this evening for
     Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
     Northern Panhandle.

WA...Flash Flood Watch until 11 PM PDT this evening for Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
     Upper Columbia Basin-Waterville Plateau.

     SEVERE THUNDERStorm Watch until 8 PM PDT this evening for East
     Slopes Northern Cascades-Lower Garfield and Asotin Counties-
     Moses Lake Area-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
     Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Jul 20, 4:49 AM PST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT FRI JUL 20 2012

IDZ001>004-026-027-WAZ031>038-041>044-211300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING
TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS
BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING
WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 10:34 AM PST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1134 AM PDT FRI JUL 20 2012

WAZ042-201930-
OKANOGAN WA-CHELAN WA-
1134 AM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  WEST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 1230 PM PDT

AT 1130 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STEHEKIN..MOVING NORTH AT 30 MPH...OVER THE
NORTHERN PORTION OF LAKE CHELAN.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MAZAMA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4870 12017 4822 12058 4829 12088 4852 12077
      4853 12071 4856 12072 4857 12069 4858 12074
      4879 12063
TIME...MOT...LOC 1834Z 200DEG 27KT 4836 12066

RFOX.RFOX
Special weather statement, Jul 20, 11:19 AM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1219 PM PDT FRI JUL 20 2012

IDZ026-027-WAZ031-032-202000-
NEZ PERCE ID-ASOTIN WA-
1219 PM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  EASTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON

UNTIL 100 PM PDT

AT 1213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES SOUTH OF LEWISTON..MOVING NORTH AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.  A FLASH FLOOD
WARNING IS IN EFFECT UNTIL 1245 PM FOR ASOTIN COUNTY.

LOCATIONS IMPACTED INCLUDE...
   LEWISTON AND  CLARKSTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4642 11709 4644 11704 4645 11677 4599 11701
      4599 11727 4600 11728
TIME...MOT...LOC 1917Z 196DEG 27KT 4605 11712

JW
Local storm report, Jul 20, 11:22 AM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1222 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             WSW ANATONE             46.13N 117.13W
07/20/2012  E0.50 INCH       ASOTIN             WA   TRAINED SPOTTER

            SPOTTER AT ANATONE POST OFFICE REPORTED DIME SIZE HAIL
            AND VERY HEAVY RAIN.

&&

RFLIEHMA

The radar

The Pendleton radar (KPDT), 137 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 7 hail, 4 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Asotin

When
July 20, 11:35 AM PST to 11:50 AM PST
Where
Asotin County, 3.19 mi WSW of Anatone to 2.66 mi WSW of Anatone
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
46.112, -117.192

Park Ranger reported water out of ditches and over roads. Road damage due to the water.

Thunderstorm Wind, Grant

When
July 20, 11:55 AM PST to 12:00 PM PST
Where
Grant County, 9.03 mi N of Beverly
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.960, -119.950

Measured at the Vantage Washington DOT sensor.

Flash Flood, Grant

When
July 20, 12:10 PM PST to 12:30 PM PST
Where
Grant County, 2.5 mi W of Corfu to 2.5 mi E of Royal City Jct
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
46.825, -119.502

A washout occurred along Lower Crab Creek Road.

Hail, Grant

When
July 20, 12:15 PM PST to 12:20 PM PST
Where
Grant County, 3.95 mi NW of Mae
Measured
1.25 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
47.160, -119.440

Hail broke one window and caused window trim from five other windows to break off. The hail also damaged corn and alfalfa fields as well.

Hail, Adams

When
July 20, 12:15 PM PST to 12:22 PM PST
Where
Adams County, 18.96 mi WSW of Moody
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -119.290

Caller reported quarter size hail and very heavy rain which resulted in localized urban flooding.

Hail, Grant

When
July 20, 12:35 PM PST to 12:40 PM PST
Where
Grant County, 1.41 mi E of Mae
Measured
1.75 in hail
Reported by
Public
Coordinates
47.120, -119.350

Hail, Grant

When
July 20, 12:50 PM PST to 12:55 PM PST
Where
Grant County, 3.36 mi WSW of (Mwh)grant Co Arpt M
Measured
1 in hail
Reported by
Public
Coordinates
47.190, -119.390

Hail, Grant

When
July 20, 1:07 PM PST to 1:12 PM PST
Where
Grant County, 6.68 mi SE of Adrian
Measured
1.25 in hail
Reported by
Public
Coordinates
47.300, -119.290

Debris Flow, Chelan

When
July 20, 1:15 PM PST to 1:35 PM PST
Where
Chelan County, 1.39 mi WNW of Stehekin to 1.24 mi WNW of Stehekin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.331, -120.675

Thunderstorm Wind, Spokane

When
July 20, 1:30 PM PST to 1:35 PM PST
Where
Spokane County, 0.47 mi E of Spokane
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
47.670, -117.410

A large tree branch fell onto two cars near the intersection of Wall and Maxwell Streets.

Hail, Garfield

When
July 20, 1:35 PM PST to 1:40 PM PST
Where
Garfield County, 3.61 mi ENE of Columbia Center
Measured
1 in hail
Reported by
Public
Coordinates
46.390, -117.480

Hail, Garfield

When
July 20, 1:35 PM PST to 1:40 PM PST
Where
Garfield County, 2.75 mi WNW of Columbia Center
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.390, -117.600

Flash Flood, Okanogan

When
July 20, 2:00 PM PST to 2:20 PM PST
Where
Okanogan County, 1.15 mi WSW of Omak to 1.32 mi SW of Omak
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
48.412, -119.542

City Hall had to be sandbagged due to water flowing into the building.

Thunderstorm Wind, Okanogan

When
July 20, 2:00 PM PST to 2:05 PM PST
Where
Okanogan County, 0.83 mi SSW of Omak
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
48.410, -119.530

Trees were blown down on West Ridge Drive.

Thunderstorm Wind, Grant

When
July 20, 2:25 PM PST to 2:30 PM PST
Where
Grant County, 0.46 mi W of Electric City
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
47.930, -119.040

Public reported a few trees completely blown down. Numerous tree limbs were snapped off trees that remain standing.

Flash Flood, Okanogan

When
July 20, 2:30 PM PST to 2:50 PM PST
Where
Okanogan County, 1.58 mi NNE of Disautel to 2.53 mi E of Disautel
Cause
Heavy Rain
Property damage
$6,000
Reported by
Public
Coordinates
48.389, -119.211

Several dirt roads and driveways were washed out along D-Rez Loop Road. State Route 155 was shut down for a short time at Milepost 59 due to undercutting of the roadway.

Thunderstorm Wind, Okanogan

When
July 20, 2:30 PM PST to 2:35 PM PST
Where
Okanogan County, 0.46 mi E of Nespelem
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
48.170, -118.970

Nespelem School reported a downed tree roughly 10 to 12 inches in diameter. The tree fell on and damaged a dumpster.

Thunderstorm Wind, Okanogan

When
July 20, 2:30 PM PST to 2:35 PM PST
Where
Okanogan County, 5.04 mi SE of Disautel
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
48.320, -119.150

One large tree and some smaller trees were blown down onto Highway 155.

Thunderstorm Wind, Ferry

When
July 20, 2:30 PM PST to 2:35 PM PST
Where
Ferry County, Keller
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
48.080, -118.680

Numerous trees were blown down in the town of Keller. Several trees fell onto houses causing significant damage.

Thunderstorm Wind, Ferry

When
July 20, 2:30 PM PST to 2:35 PM PST
Where
Ferry County, 7.71 mi SW of Keller
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.010, -118.810

Law Enforcement reported trees down on Manilla Creek Road.

Thunderstorm Wind, Ferry

When
July 20, 2:30 PM PST to 2:35 PM PST
Where
Ferry County, 0.69 mi S of Keller
Measured
61 kt (70 mph) estimated gust
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
48.070, -118.680

Hundreds of trees were blown down in the area. Multiple trees landed on houses.

Thunderstorm Wind, Ferry

When
July 20, 2:35 PM PST to 2:40 PM PST
Where
Ferry County, 3.51 mi ESE of Keller
Measured
56 kt (64 mph) estimated gust
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
48.060, -118.610

Trees were blown down on Silver Creek Road.

Thunderstorm Wind, Okanogan

When
July 20, 2:40 PM PST to 2:45 PM PST
Where
Okanogan County, 0.46 mi E of Nespelem
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Post Office
Coordinates
48.170, -118.970

The Post Office building sustained roof damage. Rain entered the office lobby and resulted in minor water damage. Dime size hail was also reported with the storm.

Thunderstorm Wind, Ferry

When
July 20, 2:42 PM PST to 2:49 PM PST
Where
Ferry County, 1.46 mi NNE of Keller Pooler Arpt
Measured
57 kt (66 mph) estimated gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
48.140, -118.690

Trees and power lines were down on Highway 21.

Thunderstorm Wind, Ferry

When
July 20, 2:46 PM PST to 2:51 PM PST
Where
Ferry County, 7.35 mi NW of Keller Pooler Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
48.190, -118.820

Trees and power lines were down on Cache Creek Road.

Thunderstorm Wind, Ferry

When
July 20, 3:00 PM PST to 3:05 PM PST
Where
Ferry County, 0.91 mi E of Republic
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
48.650, -118.730

Numerous large trees and power lines were blown down in and around Republic between 4 PM and 430 PM. Trees fell on a houses and blocked Highway 20 for a period of time.

Thunderstorm Wind, Ferry

When
July 20, 3:15 PM PST to 3:20 PM PST
Where
Ferry County, 2.8 mi N of Republic
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
48.690, -118.760

A woman was killed by a falling tree while camping along Trout Creek.

Thunderstorm Wind, Ferry

When
July 20, 3:26 PM PST to 3:31 PM PST
Where
Ferry County, 7.39 mi WSW of Matneys Spur
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
48.610, -118.280

Numerous trees were blown down on State Route 20 at Sherman Pass. The highway was temporarily closed.

Thunderstorm Wind, Stevens

When
July 20, 3:26 PM PST to 3:31 PM PST
Where
Stevens County, 1.46 mi NNE of Marcus
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.690, -118.060

Thunderstorm winds knocked down trees and power lines temporarily blocking Highway 395.

Thunderstorm Wind, Ferry

When
July 20, 3:30 PM PST to 3:35 PM PST
Where
Ferry County, 3.26 mi WSW of Boyds
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
48.720, -118.200

Several trees were blown down from thunderstorm winds.

Thunderstorm Wind, Ferry

When
July 20, 3:32 PM PST to 3:37 PM PST
Where
Ferry County, 1.14 mi SW of Malo
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
48.790, -118.640

Thunderstorm winds blew down a 50 year old pine tree. Two to four foot waves were observed on Lake Curlew.

Thunderstorm Wind, Okanogan

When
July 20, 3:45 PM PST to 3:55 PM PST
Where
Okanogan County, 2.24 mi NE of Nighthawk
Measured
57 kt (66 mph) estimated gust
Property damage
$120,000
Reported by
NWS Employee
Coordinates
48.989, -119.590

A tree was blown down and landed on a house. Several other trees were blown down at the adjacent campground.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394651, 394662, 394652, 394656, 398205, 394657, 394658, 394659, 395529, 394663, 394660, 394661, 394653, 394664, 394665, 394655, 394666, 394667, 394668, 394669, 394670, 394671, 394672, 394674, 394675, 394677, 394699, 394700, 394701, 394702, 394703, 394715.